Texas, 2009

Damaging Wind in Texas, September 8, 2009

September 8, 2009 · NWS LUB · 1 event in 1 county or zone

A round of early morning thunderstorms impacted portions of the central South Plains on the 8th. A localized severe wind gust was measured at Lubbock's Preston Smith International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A round of early morning thunderstorms impacted portions of the central South Plains on the 8th. A localized severe wind gust was measured at Lubbock's Preston Smith International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 8, 2:49 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 8, 2:49 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 AM CDT TUE SEP 8 2009

.SHORT TERM...
WV IMAGERY THIS MORNING SHOWS A COMPACT VORT MAX MOVING INTO WTX
FROM SE NM. LIFT AHEAD OF THIS IS FORCING THE ONGOING LOOSE CLUSTER
OF SHRA/TSRA MOVING ACROSS THE NC PERMIAN BASIN/SC SPLNS AT 230 AM
THIS MORNING....WITH ADDITIONAL DEVELOPMENT ALSO NOTED ACROSS THE
FAR SRN PANHANDLE/NRN ROLLING PLAINS. WE EXPECT ALL THIS ACTIVITY TO
CONTINUE TO MOVE SLOWLY EAST FOLLOWING THE TRACK OF THIS UPPER AIR
DISTURBANCE THROUGH THE EARLY MORNING HOURS...AND WE WILL SHOW THE
HIGHEST POPS IN THE ROLLING PLAINS WHILE MAINTAINING AN ISOLATED
MENTION FARTHER WEST.

A GENERAL WEAKNESS IN THE MID-LVL HEIGHT FIELD IS EXPECTED TO REMAIN
ACROSS THE REGION TODAY WITH SEVERAL EMBEDDED WEAK DISTURBANCES
LIKELY MOVING THROUGH IN WEAK WESTERLY FLOW. WHEN COMBINED WITH A
FAIRLY MOIST ATMOSPHERIC PROFILE /PWATS AROUND 1.2 IN WEST/1.6 EAST/
THE DISTURBANCES AND DAYTIME HEATING SHOULD RESULT IN SUFFICIENT
DESTABILIZATION FOR CONVECTIVE INITIATION IN AN ENVIRONMENT WITH
ABOUT 0.5-1K J/KG OF SBCAPE BUT VERY LITTLE SHEAR. WHILE FCST SNDGS
SHOW LITTLE CAPPING ANYWHERE...A THETA-E AXIS WILL RUN FROM SW TX
NNEWD INTO THE PANHANDLE. THIS COULD BE THE PREFERRED AREA FOR TSTMS
TO DEVELOP IN THE AFTN...THEN SLOWLY PROGRESSING EAST ACROSS THE
FA...BUT GIVEN THE ENVIRONMENT WE CAN/T RULE OUT A STORM ANYWHERE
ACROSS THE AREA. ALSO...LIKE YESTERDAY...WEAK SHEAR WILL LIMIT STORM
ORGANIZATION...BUT THERE COULD BE A FEW SHORT-LIVED STRONG
MICROBURSTS AND AREAS OF LOCALLY HEAVY RAIN GIVEN THE SLOW AND
OUTFLOW-DOMINATED STORM MOTION.

TONIGHT...THE UPPER RIDGE OVER NRN NM/SRN CO SHOULD EXPAND SLIGHTLY EWD
WHILE THE UPPER TROUGH AXIS MOVES SE INTO CENTRAL/EAST TX. THIS
SHOULD SUPPORT A GENERAL DECREASE IN PRECIP CHCS FROM W-E DURING THE
EVENING HRS.

TEMPERATURES TODAY AND TONIGHT SHOULD BE MUCH THE SAME AS
YESTERDAY...WITH HIGHS RANGING FROM THE MIDDLE 80S IN THE NW ZONES
TO LOWER 90S IN THE ROLLING PLAINS. SOME QUESTIONS REGARDING EXTENT
OF CLOUD COVER FROM THE MORNING SHOWERS...WHICH COULD PERHAPS DELAY
HEATING IN THE ROLLING PLAINS. ANOTHER MILD NIGHT TONIGHT WITH LOWS
MAINLY IN THE 60S.

&&

.LONG TERM...
STOUT TROUGH CURRENTLY TRAVERSING THE NORTHERN ROCKIES WILL PROPEL A
A COLD FRONT SOUTHWARD IN ITS WAKE. IT IS STILL UNCLEAR IF THIS
FRONT WILL BREACH THE CWA BEFORE STALLING OUT LATE WED/EARLY
THU...WITH THE FINAL SOLUTION LIKELY DEPENDENT ON THE AMOUNT OF
CONVECTIVE OUTFLOW PUSH IT RECEIVES. IF THIS FRONT DOES MAKE IT INTO
THE FA IT WOULD PROVIDE AN ADDED FOCUS FOR SHOWER/STORM DEVELOPMENT.
REGARDLESS THOUGH...IT APPEARS A RELATIVELY MOIST AND CONDITIONALLY
UNSTABLE ENVIRONMENT WILL REMAIN IN PLACE ACROSS THE SOUTH PLAINS
THROUGH THE REMAINDER OF THE WEEK...WITH SLIGHT CHANCE TO CHANCE
POPS WARRANTED THROUGH THE PERIOD.

BY LATE FRIDAY A SIGNIFICANT PATTERN CHANGE IS SUGGESTED BY MOST OF
THE MEDIUM RANGE GUIDANCE AS A STRONG PIECE OF JET ENERGY CARVES OUT
A LOW ACROSS OF THE NORTHERN PLAINS. THE ECMWF AND GFS ARE THEN IN
RELATIVELY GOOD AGREEMENT IN SUGGESTING THIS CUTOFF CLOSED LOW WILL
SAG SOUTH OR SOUTH-SOUTHWESTWARD INTO THE CENTRAL PLAINS /CENTERED
ANYWHERE FROM EASTERN CO TO EASTERN KS/NB/ BY SUNDAY. IN
RESPONSE...A GOOD FRONTAL PUSH IS EXPECTED TO MOVE THROUGH THE SOUTH
PLAINS SOMETIME LATE FRIDAY OR SATURDAY...WITH A GOOD SHOT AT
PRECIPITATION AS IT MOVES THROUGH. BEYOND THAT...NORTHWESTERLY FLOW
ALOFT COULD REMAIN IN PLACE AT LEAST THROUGH SUNDAY AND PERHAPS
WELL INTO NEXT WEEK DEPENDING ON HOW THE CUTOFF SYSTEM PROGRESSES.
FOR NOW...HAVE EXTENDED MENTIONABLE POPS THROUGH SUNDAY AND
INCREASED POPS FRI NIGHT AND EARLY SAT WHEN THE FRONT IS EXPECTED
TO PUSH THROUGH. ALSO...HAVE ADJUSTED TEMPERATURES DOWNWARD OVER
THE WEEKEND /HIGHS INTO THE 70S AND LOWER 80S/ WITH THE EXPECTED
FRONTAL PUSH AND CLOUDS AND POSSIBLE PRECIPITATION...THOUGH IF YOU
WERE TO BELIEVE THE RAW GUIDANCE THIS COULD EVEN BE A BIT TOO
WARM. WE WILL HAVE TO SEE. BEFORE THEN...THE REMAINDER OF THIS
WEEK SHOULD BRING READINGS SLIGHTLY ABOVE SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        85  59  86  60  85 /  20  10  30  30  20
TULIA         87  62  88  61  85 /  20  20  30  30  20
PLAINVIEW     86  63  87  62  86 /  20  20  20  30  20
LEVELLAND     88  62  89  63  86 /  30  20  20  30  20
LUBBOCK       89  66  91  65  89 /  30  20  20  30  20
DENVER CITY   87  62  89  63  87 /  30  10  20  20  20
BROWNFIELD    88  63  89  65  89 /  30  20  20  20  20
CHILDRESS     93  68  94  67  91 /  20  20  20  20  20
SPUR          91  67  93  65  90 /  30  20  20  20  20
ASPERMONT     92  69  94  68  93 /  30  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/23
Hazardous weather outlook, Sep 8, 4:13 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
513 AM CDT TUE SEP 8 2009

TXZ021>044-091015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
513 AM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

The radar

The Lubbock radar (KLBB), 2 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
September 8, 5:27 AM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

A thunderstorm wind gust of 61 mph was measured by the Automated Surface Observing System at Lubbock's Preston Smith International Airport just before 05:30 CST. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190962.